How Pharmacy Errors Occur and How to Prevent Them

When Connecticut patients are given a prescription, they expect pharmacists to give them the correct medication. However, there are instances where patients are given the wrong medication, which can cause serious complications or even result in a fatal overdose.

There are many instances where a pharmacy error can occur. A pharmacist may misread the doctor’s prescription as a result of messy handwriting. Some will mix up prescriptions and give patients medications that were meant for others or they could give the patient the wrong directions for actually taking the medications. In one case, for example, a Florida woman who needed blood thinners was instructed to take more than 10 times the dosage that she actually needed, causing her to suffer a brain hemorrhage. She passed away from breast cancer after being forced to stop her treatments.

Patients can protect themselves by following several steps. They should ensure that they understand which medications they are being put on and why they are being put on those particular medications. They should discuss what the medications do and what dosages they are on. Once they pick up the medications, the patients should check them to make sure that they were given the right medications and the right dosages.

A medication error can cause a person to become very ill or to suffer other complications. If the error was caused by negligence, an attorney may help the person file a medical malpractice claim depending on the severity of the complications that occurred. The attorney may gather evidence that shows that the doctor or the pharmacy made a dosing error, prescribed the wrong medication or provided the wrong instructions for taking the medication, leading to harm. The claim may allow the patient to seek compensation for medical costs resulting from the error.